Brain fog


Five star doctor:  

I’ve been unable to find studies on the long-term effects of INF/Rib treatment on brain health although its been used for over twenty years .  We found a library book by Dr. Dan Silverman (physician-researcher at UCLA) called “Your Brain After Chemo.”  It’s mainly about cancer patients but Dr. Silverman has responded to HCV patients in the NYT (2009) blog/articles, When Cancer Treatment Affects Memory.  I’ve added underlines.

“Both you and Dennis S (author of comment #4, above) experienced cognitive deterioration after undergoing ribavirin therapy. Just like certain drugs that are commonly used as chemotherapy agents in the treatment of cancer, ribavirin is a “nucleoside analog” — a class of drugs resembling nucleic acids, which interfere with synthesis of DNA or RNA, or both. And just like many chemotherapy agents, ribavirin can cause side effects like gastrointestinal distress, anemia, hair loss, weight loss, fatigue, mutations leading to birth defects and generalized discomfort. Use of the drug in patients undergoing treatment for viral infections has also been associated with depression, insomnia and impairment of memory and concentration.

Though doctors may say to either of you that what you went through “was not chemo,” your brain may feel that’s a “distinction without a difference.” And for doctors to say that “even if it were. you would have recovered by now,” requires them to ignore the many other people who are also 10 years out (or longer) from their last dose of cancer therapies but who continue to have problems with memory, concentration and other cognitive abilities.

The bottom line is this: though it is not uncommon, unfortunately, for the kinds of symptoms you have experienced to be trivialized or brushed aside by some doctors — whether occurring after chemotherapy for cancer, or after ribavirin+interferon therapy for hepatitis C — it doesn’t mean that your symptoms are not entirely real, and it doesn’t mean that they are not related to the therapy you received.

It may mean that you need to talk to a different doctor, one who will take your symptoms seriously and steer you towards therapeutic approaches aimed at achieving your recovery from them. In the meantime, as a head-start in addressing the issue, “how do I get my memory back?” please see my response to Bob H.’s comment (#1), above.”

The New York Times limits non-subscribers to 10 article views per month–which I’ve reached–but here are two more links. 

http://www.nytimes.com/2009/08/04/health/04brod.html?em&_r=0

http://consults.blogs.nytimes.com/2009/08/17/a-writer-with-chemo-brain-and-attention-deficit-disorder/

Unfortunately, some SVR and non-responding patients may be misdiagnosed with Alzheimer’s in the future because studies on this subject either don’t exist or aren’t published!  But the good news, is that their are some self-help steps one can take and Dr. Silverman is working on brain scan technologies.

This entry was posted in Guest authors, HCV Health, HCV Risks (documented) and tagged , , , , , , , , , , , , , , , , , , , . Bookmark the permalink.

One Response to Brain fog

  1. hepsick says:

    I cant remember what I just read

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s